Long-range dependence and multifractality of ship flow sequences in container ports : A comparison of Shanghai, Singapore, and Rotterdam

Journal article

Liu, Chan-Juan, Wu, Jinran, Jayetileke, Harshanie Lakshika. and Hu, Zhi-Hua. (2021). Long-range dependence and multifractality of ship flow sequences in container ports : A comparison of Shanghai, Singapore, and Rotterdam. Applied Sciences. 11(21), p. Article 10378. https://doi.org/10.3390/app112110378
AuthorsLiu, Chan-Juan, Wu, Jinran, Jayetileke, Harshanie Lakshika. and Hu, Zhi-Hua

The prediction of ship traffic flow is an important fundamental preparation for layout and design of ports as well as management of ship navigation. However, until now, the temporal characteristics and accurate prediction of ship flow sequence in port are rarely studied. Therefore, in this study, we investigated the presence of long-range dependence in container ship flow sequences using the Multifractal Detrended Fluctuation Analysis (MF-DFA). We considered three representative container ports in the world—including Shanghai, Singapore, and Rotterdam container ports—as the study sample, from 1 January 2013 to 31 December 2017. Empirical results suggested that the ship flow sequences are deviated from normal distribution, and the sequences with different time scales exhibited varying degrees of long-range dependence. Furthermore, the ship flow sequences possessed a multifractal nature, where the larger the time scale of ship flow time series, the stronger the multifractal characteristics are. The weekly ship flow sequence in the port of Singapore owned the highest degree of multifractality. Furthermore, the multifractality presented in the ship flow sequences of container ports are due to the correlation properties as well as the probability density function of the ship flow sequences. The study outlines the importance of adopting these features for an accurate modeling and prediction for maritime ship flow series.

Keywordscontainer ship traffic flow; volatility; generalized Hurst exponents; long-range dependence; multifractality
JournalApplied Sciences
Journal citation11 (21), p. Article 10378
PublisherMultidisciplinary Digital Publishing Institute (MDPI AG)
Digital Object Identifier (DOI)https://doi.org/10.3390/app112110378
Scopus EID2-s2.0-85118734640
Open accessPublished as ‘gold’ (paid) open access
Page range1-16
FunderAustralian Research Council (ARC)
National Natural Science Foundation of China (NSFC)
Shanghai Philosophy and Social Science Planning
Publisher's version
File Access Level
Output statusPublished
Publication dates
Online05 Nov 2021
Publication process dates
Accepted29 Oct 2021
Deposited21 Oct 2022
ARC Funded ResearchThis output has been funded, wholly or partially, under the Australian Research Council Act 2001
Grant IDCE140100049
Permalink -


Download files

Publisher's version
License: CC BY 4.0
File access level: Open

  • 23
    total views
  • 20
    total downloads
  • 1
    views this month
  • 0
    downloads this month
These values are for the period from 19th October 2020, when this repository was created.

Export as